Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 432, NWS St. Louis, MO

July 3, 2011Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 3, 2011, 2:22 PM CDT for Saint Francois County, Missouri. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 2:22 PM CDT (19:22 UTC)
Expired
Jul 3, 2011, 2:42 PM CDT
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Saint Francois County, MO

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:26 PM CDTTSTM WND DMGDesloge, MONUMEROUS TREE LIMBS DOWN 2 TO 3 INCHES IN DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KLSX 031922
SVRLSX
MOC187-032000-
/O.NEW.KLSX.SV.W.0432.110703T1922Z-110703T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 300 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PARK HILLS...OR NEAR DESLOGE...AND MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEADINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3794 9060 3798 9043 3789 9045 3788 9046
      3782 9038 3779 9057
TIME...MOT...LOC 1922Z 263DEG 10KT 3786 9050
WIND...HAIL <50MPH 1.00IN

$$

CARNEY
1 follow-up statement
816 
WWUS53 KLSX 031942
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT SUN JUL 3 2011

MOC187-031952-
/O.CAN.KLSX.SV.W.0432.000000T0000Z-110703T2000Z/
ST. FRANCOIS MO-
242 PM CDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.

LAT...LON 3794 9060 3798 9043 3789 9045 3788 9046
      3782 9038 3779 9057
TIME...MOT...LOC 1942Z 263DEG 10KT 3787 9043

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:35 AM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 6:35 AM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT SUN JUL 3 2011

.DISCUSSION...
/325 AM CDT SUN JUL 3 2011/

FORECAST CONCERNS THIS MORNING INCLUDE ONE LAST DAY OF DANGEROUS
HEAT IN THE METRO AREA AS WELL AS THUNDERSTORM COVERAGE AND TIMING
THE NEXT FEW DAYS.

STILL PLAN ON KEEPING GOING HEAT ADVISORY FOR THE ST. LOUIS METRO
AREA AS IT STILL LOOKS LIKE IT WILL BE THE FOURTH DAY IN A ROW OF
100+ HEAT INDEX VALUES. IT WILL NOT BE AS HOT AS THE PREVIOUS TWO
DAYS AS A COLD FRONT SINKS INTO THE SOUTHERN PART OF THE CWA.
HOWEVER MODEL DEWPOINTS HAVE BEEN TOO COOL LATELY AND IT STILL
SEEMS REASONABLE THAT THE DEWPOINTS WILL BE IN THE LOWER 70S THIS
AFTERNOON IN THE ST. LOUIS METRO AREA. MOS GUIDANCE FOR HIGHS AT
OR JUST ABOVE 90 RESULT IN HEAT INDICES AROUND 100 DEGREES.

WHILE ELONGATED MCS HAS EXITED THE CWA OVER SOUTH CENTRAL IL...
SCATTERED THUNDERSTORMS HAVE DEVELOPED FARTHER WEST IN THE LAST
HOUR NEAR KSTL. THIS APPEARS TO BE WHERE THERE IS WEAK LOW LEVEL
CONVERGENCE ALONG THE FRONT. THIS DEVELOPMENT WILL CONTINUE OVER
THE NEXT FEW HOURS...BUT THEN EXACT EVOLUTION OF STORM DEVELOPMENT
IS UNCLEAR THE NEXT DAY OR TWO AS A WEAK FRONT WILL BE STALLED
OVER THE AREA. NSSL AND NCEP 4KM RUNS OF THE WRF BOTH SUGGEST
STORMS SHOULD DEVELOP OVER NORTHERN MO IN THE NEXT FEW HOURS AND
MOVE SOUTHEASTWARD WITH TIME. IT DOES SEEM REASONABLE THAT STORMS
SHOULD REDEVELOP OVER THE AREA LATER THIS MORNING AS NOTABLE
VORTICITY MAX CURRENTLY OVER CENTRAL NE MOVES INTO THE MID MS
VALLEY. WILL CONTINUE TO CARRY CHANCE POPS FOR TODAY AND THEN
AGAIN TONIGHT INTO MONDAY AS SECOND SHORTWAVE MOVES OVER THE AREA
IN NORTHWEST FLOW. THIS SHORTWAVE WILL PROVIDE DECENT LARGE SCALE
ASCENT THAT WILL COINCIDE WITH INCREASED LOW LEVEL CONVERGENCE ON
NOSE OF WEAK LOW LEVEL JET.

HAVE KEPT JUST SLIGHT CHANCES FOR RAIN MONDAY NIGHT INTO TUESDAY
AS SURFACE FRONT MOVES SOUTH AND WEST OF THE CWA. CHANCES THEN
INCREASE TUESDAY NIGHT AND WEDNESDAY AS FRONT A COLD FRONT MOVES
INTO THE REGION.

BRITT

&&

.AVIATION...
/619 AM CDT SUN JUL 3 2011/

PRIMARY CONCERN WITH THIS SET OF TAFS IS TIMING AND COVERAGE OF
CONVECTION WITH LARGELY VFR CONDITIONS EXPECTED OUTSIDE OF TSRA. A
THUNDERSTORM COMPLEX ACROSS NWRN MO MAY CLIP KUIN THIS MORNING AS
IT MOVES EWD AND THE EVOLUTION OF THIS COMPLEX WILL AFFECT TSRA
CHCS LATER IN THE DAY WITH WIDELY SCT THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON SOMEWHERE INVOF A STALLED FRONTAL BOUNDARY
AS A SHORTWAVE APPROACHES THE AREA. NUMEROUS OUTFLOW BOUNDARIES
FROM OVERNIGHT CONVECTION AND UNCERTAINTY REGARDING THE EVOLUTION
OF THE ONGOING COMPLEX ACROSS NWRN MO MAKE IT DIFFICULT TO PIN
DOWN THE MOST LIKELY LOCATION FOR TSRA...THUS THERE IS LOW
CONFIDENCE IN THE TIMING OF CONVECTION FOR THIS SET OF TAFS. LGT
NLY TO NELY WINDS WILL GRADUALLY TURN ELY THROUGH THE PD.

SPECIFICS FOR KSTL...PRIMARY CONCERN IS TIMING AND COVERAGE OF
CONVECTION WITH LARGELY VFR CONDITIONS EXPECTED AT KSTL OUTSIDE OF
TSRA. WIDELY SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON SOMEWHERE INVOF A STALLED FRONTAL BOUNDARY AS A
SHORTWAVE APPROACHES THE AREA. NUMEROUS OUTFLOW BOUNDARIES FROM
OVERNIGHT CONVECTION AND UNCERTAINTY REGARDING THE ONGOING COMPLEX
ACROSS NWRN MO MAKE IT DIFFICULT TO PIN DOWN THE MOST LIKELY
LOCATION FOR TSRA...THUS THERE IS LOW CONFIDENCE IN THE TIMING OF
CONVECTION AT KSTL. LGT NLY TO NELY WINDS WILL GRADUALLY TURN ELY
THEN SELY BY THE END OF THE 30HR TAF PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ST. CHARLES MO-ST.
     LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MADISON IL-ST.
     CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 4:17 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
417 AM CDT SUN JUL 3 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
417 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE GREATER ST. LOUIS
METROPOLITAN TODAY. TODAY WILL BE THE FOURTH STRAIGHT DAY THAT
HEAT INDEX VALUES ARE EXPECTED TO REACH 100 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. A FEW
OF THE STORMS COULD PRODUCE SOME HAIL AND WIND GUSTS IN EXCESS OF
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON MONDAY AND
THEN AGAIN TUESDAY NIGHT AND WEDNESDAY. A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST
CENTRAL ILLINOIS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, Jul 3, 1:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             DUTZOW                  38.61N  90.99W
07/03/2011  E1.00 INCH       WARREN             MO   TRAINED SPOTTER

            WINDS GUSTS UP TO 45 MPH

&&

MILLER
Local storm report, Jul 3, 2:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             BEAUFORT                38.42N  91.19W
07/03/2011  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 3, 2:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND GST     1 N GRAY SUMMIT         38.51N  90.82W
07/03/2011  M65 MPH          FRANKLIN           MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 3, 2:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             SULLIVAN                38.22N  91.17W
07/03/2011  E0.88 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 3, 2:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             PARK HILLS              37.85N  90.52W
07/03/2011  E1.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 3, 2:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             PARK HILLS              37.85N  90.53W
07/03/2011  E1.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            HAIL RANGING FROM DIME SIZED TO QUARTER SIZED

&&

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade42 min
Jul 3, 1:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren46 min
Jul 3, 1:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington46 min
Jul 3, 1:41 PM CDTSevere Thunderstorm WarningLSXBoone49 min
Jul 3, 1:54 PM CDTSevere Thunderstorm WarningLSXFranklin51 min
Jul 3, 2:02 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway58 min
Jul 3, 2:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis48 min
Jul 3, 2:13 PM CDTSevere Thunderstorm WarningLSXFranklin47 min
Jul 3, 2:16 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois44 min
Jul 3, 2:24 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren51 min
Jul 3, 2:29 PM CDTSevere Thunderstorm WarningLSXCole, Osage46 min
Jul 3, 2:33 PM CDTSevere Thunderstorm WarningLSXCallaway42 min
Jul 3, 2:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis26 min
Jul 3, 2:50 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis40 min
Jul 3, 2:51 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage24 min
Jul 3, 2:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Warren35 min
Jul 3, 3:05 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage25 min
Jul 3, 3:24 PM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Louis6 hr
Jul 3, 3:26 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Lincoln, Montgomery, Osage and 2 more64 min
Jul 3, 3:56 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis49 min
Jul 3, 4:34 PM CDTAreal Flood AdvisoryLSXFranklin, Lincoln, Saint Charles, Warren5 hr
Jul 3, 5:25 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.